Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 58, NWS Mobile, AL

March 22, 2022Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 22, 2022, 11:25 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2022, 11:25 PM CDT (04:25 UTC)
Expired
Mar 23, 2022, 12:15 AM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 25 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 10:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
3.7
Supercell composite
17.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 9:35 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 22, 9:35 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
935 PM CDT Tue Mar 22 2022

.MESOSCALE UPDATE...This will be strictly and update on the
ongoing severe weather event. We are currently in a lull across
our area as we appear to be sandwiched in-between two waves. The
first wave is currently lifting out over northern Alabama and was
the cause for the earlier tornado warnings across interior
southwestern Alabama and far interior southeastern Mississippi. As
this jet streak lifted out, we have noticed subtle height rises
and a weakening trend across most of the area. However, the event
is far from over as a second wave is currently rounding the base
of the main trough. This was noted by a 120 knot subtropical jet
moving out of southern Texas into the western Gulf of Mexico. This
jet will begin to nose into the back of the line of storms
currently situated across western Perry and Stone counties. As
this jet noses in, expect storms to uptick once again in intensity
and coverage as low level mass fields respond to the impulse. Along
with this, the current ripe warm sector mainly situated west of
I-65 will spread east northeastward after midnight expanding the
area of potential severe weather into the northwest Florida
Panhandle and south central Alabama. This is also supported by
recent high-res model guidance and the experimental Warn On
Forecast (WOFS) guidance. Severe threat will be maximized mainly
along the coast with areas west of I-65 likely seeing the best
threat now through midnight and then areas east of I-65 seeing the
best threat midnight through 4 am onward.

The environment within this warm sector is about as ripe as you
can get for severe weather. Current VAD wind profiles from KMOB
and KEVX show some a shear rich environment with 0-1 km SRH of 300
to 400 and bulk effective shear in the 40 to 50 knot range which
will support supercells capable of damaging winds and tornadoes (a
few could be strong). The main limiting factor tonight would be
instability. With the great heat lamp in the sky now turned off
for the night we are going to purely reliant on moisture advection
and lift allowing for the steepening of the mid-level lapse rates
to generate instability. Based off the 00Z LIX sounding and rap
analysis, this appears to not be an issue and as I write this
storms have begun to perk back up over Mobile Bay. Instability
might be a little bit of an issue further north; however, as the
aforementioned surface fluxes increase the instability should
improve northward. To add on with the highly sheared environment,
streamwise storm relative helicity begin ingested into any
supercells would help overcome any weak low level instability
issues. We have given a break to catch our breaths but we urge not
to let your guard down overnight tonight especially if you have
not seen any severe weather yet. Be sure to have multiple ways to
receive warnings that will wake you up overnight. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until midnight CDT tonight for ALZ051>060-261>266.

     Coastal Flood Advisory until 9 PM CDT this evening for
     ALZ263>266.

     High Rip Current Risk through late Thursday night for ALZ265-266.

     High Surf Advisory until midnight CDT Wednesday night for ALZ265-
     266.

FL...Wind Advisory until midnight CDT tonight for FLZ201>206.

     High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     High Surf Advisory until midnight CDT Wednesday night for FLZ202-
     204-206.

MS...Wind Advisory until midnight CDT tonight for MSZ067-075-076-078-
     079.

GM...Small Craft Advisory until 4 PM CDT Wednesday for GMZ650-655-670-
     675.

     Small Craft Advisory until 6 AM CDT Wednesday for GMZ630>636.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Mar 22, 6:35 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     LISMAN                  32.17N 88.28W
03/22/2022                   CHOCTAW            AL   PUBLIC

            REPORTS OF DOWNED POWER LINES AND TREES IN
            THE LISMAN AREA. PHOTOS WERE ALSO RELAYED
            VIA SOCIAL MEDIA OF DAMAGE TO A MANUFACTURED
            HOME. TIME ESTIMATED.

&&
Local storm report, Mar 22, 7:20 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
720 PM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     TOXEY                   31.91N 88.31W
03/22/2022                   CHOCTAW            AL   EMERGENCY MNGR

            SEVERAL HOMES WERE REPORTED TO HAVE ROOF
            DAMAGE WITH LOTS OF TREES DOWN FROM LIKELY
            TORNADO IN THE TOXEY, AL AND RED SPRINGS
            ROAD AREA.

&&
Special weather statement, Mar 22, 8:31 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
831 PM CDT Tue Mar 22 2022

ALZ051-230200-
Choctaw AL-
831 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of Choctaw County
through 900 PM CDT...

At 830 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorms extending from near Toxey to 4 miles north of
Pennington, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler, Lisman, Pennington, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3214 8804 3209 8804
      3206 8807 3205 8812 3201 8812 3198 8806
      3196 8807 3195 8812 3194 8810 3182 8822
      3176 8847 3196 8846 3231 8827
TIME...MOT...LOC 0130Z 215DEG 55KT 3228 8806

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Mar 22, 9:53 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
953 PM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     WATER SPOUT      4 NE FORT MORGAN        30.27N 87.97W
03/22/2022                   GMZ631             AL   TRAINED SPOTTER

            WATERSPOUT REPORTED OVER SOUTHERN MOBILE
            BAY.

&&
Special weather statement, Mar 22, 10:06 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
1006 PM CDT Tue Mar 22 2022

ALZ051>053-MSZ067-076-230345-
Clarke AL-Choctaw AL-Washington AL-Greene MS-Wayne MS-
1006 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington, northwestern Clarke, southeastern
Wayne and northeastern Greene Counties through 1045 PM CDT...

At 1006 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near State Line, or 16 miles west of Chatom,
moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Millry, State Line, Buckatunna, Silas, Coffeeville, Gilbertown and
Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3127 8849 3141 8873 3201 8824 3182 8791
TIME...MOT...LOC 0306Z 219DEG 44KT 3144 8853

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:05 PM CDTTornado WarningMOBClarke, Washington19 min
Mar 22, 7:09 PM CDTTornado WarningMOBClarke36 min
Mar 22, 7:11 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile, Washington49 min
Mar 22, 7:31 PM CDTTornado WarningMOBBaldwin, Clarke, Monroe10 min
Mar 22, 8:31 PM CDTSpecial Weather StatementMOBChoctaw29 min
Mar 22, 9:03 PM CDTSpecial Marine WarningMOB87 min
Mar 22, 9:28 PM CDTTornado WarningMOBBaldwin26 min
Mar 22, 10:06 PM CDTSpecial Weather StatementMOBChoctaw39 min
Mar 22, 10:26 PM CDTSevere Thunderstorm WarningMOBBaldwin49 min
Mar 22, 10:30 PM CDTSpecial Marine WarningMOB90 min
Mar 22, 10:31 PM CDTTornado WarningMOBBaldwin44 min
Mar 22, 11:09 PM CDTTornado Warning Tornado observedMOBBaldwin19 min
Mar 22, 11:22 PM CDTSpecial Marine WarningMOB83 min
Mar 22, 11:40 PM CDTSpecial Weather StatementMOBBaldwin, Clarke, Escambia, Mobile, Monroe, Washington and 1 more65 min
Mar 22, 11:45 PM CDTTornado WarningMOBClarke, Monroe, Wilcox28 min
Mar 22, 11:53 PM CDTSpecial Marine WarningMOB97 min
Mar 23, 12:07 AM CDTSevere Thunderstorm WarningMOBBaldwin38 min
Mar 23, 12:34 AM CDTSevere Thunderstorm WarningMOBBaldwin28 min
Mar 23, 12:40 AM CDTSpecial Marine WarningMOB95 min
Mar 23, 12:45 AM CDTSpecial Weather StatementMOBClarke, Conecuh, Escambia, Monroe, Wilcox45 min
Mar 23, 1:31 AM CDTSpecial Weather StatementMOBEscambia44 min
Mar 23, 1:55 AM CDTSpecial Marine WarningMOB65 min
Mar 23, 2:09 AM CDTSpecial Weather StatementMOBCovington51 min
Mar 23, 2:39 AM CDTSevere Thunderstorm WarningMOBCovington, Escambia51 min
Mar 23, 2:46 AM CDTSpecial Marine WarningMOB59 min
Mar 23, 2:55 AM CDTTornado WarningMOBCovington25 min
Mar 23, 3:34 AM CDTSpecial Marine WarningMOB56 min
Mar 23, 3:43 AM CDTSpecial Marine WarningMOB62 min
Mar 23, 4:29 AM CDTSpecial Marine WarningMOB91 min
Mar 23, 9:51 AM CDTSmall Craft AdvisoryMOB6 hr
Mar 23, 1:48 AM CDTSpecial Weather StatementMOBSanta Rosa42 min
Mar 23, 2:00 AM CDTSpecial Weather StatementMOBSanta Rosa45 min
Mar 23, 2:28 AM CDTTornado WarningMOBOkaloosa47 min
Mar 23, 3:10 AM CDTSevere Thunderstorm WarningMOBOkaloosa12 min
Mar 23, 3:24 AM CDTSpecial Weather StatementMOBOkaloosa51 min
Mar 23, 3:25 AM CDTFlash Flood WarningMOBOkaloosa6 hr
Mar 23, 3:05 PM CDTRiver Flood WarningMOBGeorge, Greene, Jackson6 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.